Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Albuquerque, NM

July 21, 2008Bernalillo County, Torrance County, Valencia County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 21, 2008, 4:41 PM MDT for Bernalillo County, Torrance County, Valencia County, New Mexico. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 4:41 PM MDT (22:41 UTC)
Expired
Jul 21, 2008, 6:15 PM MDT
In force
94 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Bernalillo County, NM, Torrance County, NM, Valencia County, NM

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:02 PM MDTFLASH FLOOD3 Sse Albuquerque, NMHOMES BEING FLOODED AT CARLISLE SOUTH OF LOMAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 212241
FFWABQ
NMC001-057-061-220015-
/O.NEW.KABQ.FF.W.0023.080721T2241Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 PM MDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO
  WEST CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO
  NORTHEASTERN VALENCIA COUNTY IN CENTRAL NEW MEXICO

* UNTIL 615 PM MDT

* AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM THUNDERSTORMS ACROSS THE ALBUQUERQUE METRO...
  MOVING EAST TO SOUTHEAST AT 7 MPH. THE HEAVIEST ACTIVITY IS OVER 
  THE INTERSTATE 25 CORRIDOR AND WILL PROGRESS INTO THE NORTHEAST 
  HEIGHTS IN THE NEXT 10 TO 15 MINUTES. HIGH WATER FLOWS SHOULD BE 
  ANTICIPATED IN ARROYOS AND SMALL STREAMS AS WELL AS POOR DRAINAGE
  AREAS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.

LAT...LON 3522 10627 3482 10626 3471 10646 3482 10680
      3523 10673 3522 10661

$$

DPORTER
3 follow-up statements
000 
WGUS75 KABQ 212307
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
507 PM MDT MON JUL 21 2008

NMC001-057-061-220015-
/O.CON.KABQ.FF.W.0023.000000T0000Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TORRANCE-BERNALILLO-VALENCIA-
507 PM MDT MON JUL 21 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHEASTERN VALENCIA...CENTRAL BERNALILLO AND WEST CENTRAL TORRANCE
COUNTIES...

AT 502 PM MDT...MEDIA PERSONNEL REPORTED FLASH FLOODING AT THE 
INTERSECTION OF CARLISLE AND LOMAS. THE THUNDERSTORMS PRODUCING HEAVY 
RAINFALL WERE LOCATED ACROSS THE EASTERN PORTIONS OF THE ALBUQUERQUE 
METRO AREA...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL FLASH FLOODING 
IS EXPECTED ACROSS THE METRO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3522 10627 3482 10626 3471 10646 3482 10680
      3523 10673 3522 10661

$$

DPORTER
000 
WGUS75 KABQ 212334
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 PM MDT MON JUL 21 2008

NMC057-061-212340-
/O.CAN.KABQ.FF.W.0023.000000T0000Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TORRANCE-VALENCIA-
534 PM MDT MON JUL 21 2008

...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN VALENCIA
AND WEST CENTRAL TORRANCE COUNTIES...

THE FLASH FLOOD THREAT HAS DIMINISHED ACROSS VALENCIA AND TORRANCE 
COUNTIES...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR 
THESE COUNTIES.

LAT...LON 3491 10642 3491 10678 3501 10676 3506 10676
      3507 10675 3508 10675 3522 10673 3522 10643

$$

NMC001-220015-
/O.CON.KABQ.FF.W.0023.000000T0000Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
534 PM MDT MON JUL 21 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR CENTRAL
BERNALILLO COUNTY...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE TO HEAVY RAINFALL ACROSS 
THE SOUTH VALLEY OF ALBUQUERQUE. THIS STORM WAS MOVING SOUTHEAST AT 
5 MPH.

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF AN INCH ARE 
POSSIBLE IN THE WARNED AREA THROUGH 545 PM MDT.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3491 10642 3491 10678 3501 10676 3506 10676
      3507 10675 3508 10675 3522 10673 3522 10643

$$

DPORTER
000 
WGUS75 KABQ 220017
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 PM MDT MON JUL 21 2008

NMC001-220030-
/O.EXP.KABQ.FF.W.0023.000000T0000Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
617 PM MDT MON JUL 21 2008

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL BERNALILLO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAS 
ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3491 10642 3491 10678 3501 10676 3506 10676
      3507 10675 3508 10675 3522 10673 3522 10643

$$

DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:24 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 2:24 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT MON JUL 21 2008

.DISCUSSION...
BROAD AREA OF HIGH PRESSURE WILL REMAIN OVER THE SW U.S. THROUGH THE
FORECAST PERIOD. HIGH CENTERS WILL SHIFT FROM TIME TO TIME...MAKING
THE DIRECTION OF STORM MOVEMENT DIFFICULT FROM DAY TO DAY. THE HIGH
WILL LIKELY SHIFT TO THE N OF NM AS THE WEEK PROGRESSES...IN RESPONSE
TO THE REMNANTS OF DOLLY MOVING INTO TEXAS.

STORMS FIRING OVER A LARGER AREA TODAY COMPARED TO SUN...AS STORMS
HAVE FORMED OVER THE ERN HIGH PLAINS. STORM MOVEMENT IS THE EXACT
OPPOSITE OF YESTERDAY...MOVING TO THE S AND SE...SUGGESTING AN
UPPER HIGH CENTER IS BACK TO ERN AZ OR THE FOUR CORNERS AREA.

STORMS WILL CONTINUE INTO TONIGHT...FAVORING THE HIGH TERRAIN
THROUGH THE PM...THEN DROPPING INTO THE VALLEYS THIS EVE...AND
REMAINING OVER THE ERN HIGH PLAINS. LITTLE CHANGE IS EXPECTED
THROUGH THU. STORM MOVEMENT MAY BECOME MORE E TO W THOUGH AS THE
HIGH CENTERS SHIFT N. THEN WE WILL FOCUS ON WHAT HAPPENS TO DOLLY...
AS SHE IS FORECAST TO MAKE LANDFALL NEAR BROWNSVILLE WED. MOST MODELS
TAKE THE REMAINS W...WELL S OF IMPACTING NM. THE NAM AND DGEX THOUGH
BRING THE REMNANTS TOWARD SRN NM THU AND FRI...THEN WRAP THE MOISTURE
AROUND THE UPPER HIGH...CONTINUING TO IMPACT NM NEXT WEEKEND AND EVEN
EARLY NEXT WEEK. FOR NOW WILL KEEP MOSTLY ISOLATED POPS IN FOR THE
FRI THROUGH MON TIME PERIOD. CHJ

&&

.AVIATION...
THE MAIN FOCUS FOR LOCALIZED MVFR AND IFR CONDITIONS DUE TO
THUNDERSTORMS WILL BE FOUND ACROSS WESTERN AND CENTRAL AREAS OF THE
FORECAST AREA. THE MAIN PERIOD WILL BE NOW THROUGH 3Z. LOOK FOR A
LESSENING IN IFR AND MVFR COVERAGE LATE EVENING INTO THE MORNING
HOURS ON TUESDAY. GUSTY WINDS WILL ALSO BE ASSOCIATED WITH THE
THUNDERSTORMS. GENERALLY NO MORE THAN 33 KT BUT SOME GUSTS WILL BE
AS HIGH AS 40 KT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
UPPER HIGH OVER SOME PORTION OF NM WILL KEEP MOISTURE TRAPPED
UNDERNEATH IT THROUGH WORK WEEK. THE MAIN FOCUS FOR WETTING SHOWERS
AND STORMS WILL BE FOUND ACROSS WESTERN AND CENTRAL AREAS...AT LEAST
THROUGH THE NEAR TERM. STORM MOVEMENT WILL BE SLOW THUS ALLOWING A
BETTER CHANCE OF WETTING RAIN. MINIMUM HUMIDITY IS EXPECTED TO BE
HIGHER THAN 20 PCT THROUGH THE WORK WEEK. GOOD TO EXCELLENT OVERNIGHT
RECOVERIES AS WELL. ONE WILDCARD LATER IN THE WEEK OR OVER THE
WEEKEND WILL BE TROPICAL STORM DOLLY. DOLLY IS EXPECTED TO BECOME A
HURRICANE OVER THE GULF OF MEXICO. VARIOUS MODELS GIVE VARIOUS TRACKS
SO THERE IS UNCERTAINTY AS TO WHERE THIS STORM AND ITS MOISTURE/DRY
SLOT WILL END UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  91  64  92 /  30  30  40  30
GALLUP..........................  58  83  57  83 /  40  40  40  30
GRANTS..........................  57  82  57  84 /  30  30  40  30
GLENWOOD........................  62  87  62  89 /  30  40  30  30
CHAMA...........................  46  80  48  81 /  30  60  40  40
LOS ALAMOS......................  55  81  55  80 /  30  30  30  30
RED RIVER.......................  42  72  44  74 /  30  40  30  30
TAOS............................  53  84  54  85 /  30  30  30  20
SANTA FE........................  59  84  58  85 /  20  30  30  30
SANTA FE AIRPORT................  59  86  59  88 /  20  30  20  20
ESPANOLA........................  57  88  59  89 /  20  20  30  30
ALBUQUERQUE HEIGHTS.............  68  87  68  90 /  30  30  30  20
ALBUQUERQUE VALLEY..............  65  89  64  91 /  30  20  30  20
ALBUQUERQUE FOOTHILLS...........  64  85  63  86 /  30  30  30  20
ALBUQUERQUE WEST MESA...........  66  88  66  91 /  30  30  30  20
SOCORRO.........................  63  89  62  91 /  20  20  20  20
SANDIA PARK/CEDAR CREST.........  54  79  52  82 /  30  30  30  20
MORIARTY/ESTANCIA...............  57  83  56  85 /  20  20  20  20
CARRIZOZO.......................  60  87  59  89 /  20  20  20  20
RUIDOSO.........................  54  80  52  82 /  20  20  20  20
RATON...........................  55  89  55  89 /  10  20  10  10
LAS VEGAS.......................  56  84  55  84 /  20  20  20  20
ROY.............................  62  88  62  88 /   5  10   5  10
CLAYTON.........................  63  92  64  93 /   5  10   5   5
SANTA ROSA......................  62  92  61  91 /  10  10  10  10
TUCUMCARI.......................  67  96  67  97 /   5   5   5   5
FORT SUMNER.....................  66  93  66  92 /   5   5   5   5
CLOVIS..........................  64  92  65  94 /   5   5   5   5
PORTALES........................  65  93  66  94 /   5   5   5   5
ROSWELL.........................  67  95  67  96 /   5   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40/50
Hazardous weather outlook, Jul 21, 6:00 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 21 2008

NMZ001>021-026-221200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS
OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY
RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING...IS POSSIBLE
BOTH TUESDAY AND WEDNESDAY ACROSS CENTRAL AND WESTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:42 PM MDTAreal Flood AdvisoryABQRio Arriba78 min
Jul 21, 12:44 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe91 min
Jul 21, 1:04 PM MDTAreal Flood AdvisoryABQCibola116 min
Jul 21, 2:09 PM MDTAreal Flood AdvisoryABQSan Miguel81 min
Jul 21, 2:35 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval85 min
Jul 21, 3:21 PM MDTAreal Flood AdvisoryABQTaos114 min
Jul 21, 4:02 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe88 min
Jul 21, 4:19 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Valencia86 min
Jul 21, 5:00 PM MDTFlash Flood WarningABQMora, Rio Arriba, San Miguel, Taos2 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.